Alert archive / South Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 41, NWS Wilmington, NC

May 6, 1999Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 1999, 5:00 PM EDT for Marion County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1999, 5:00 PM EDT (21:00 UTC)
Expired
May 6, 1999, 5:30 PM EDT
In force
30 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marion County, SC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:20 PM EDTThunderstorm Wind 60Marion, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:38 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 6, 2:38 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
238 PM EDT THU MAY 6 1999

SUMMER LIKE PATTERN TO CONT ACROSS THE SE U.S. THIS PERIOD. HIGH
OVE THE ATLANTIC IS PROGGED TO REMAIN STRONG AND RETROGRADE TOWARD
THE COAST SLIGHTLY. SW FLOW ALOFT WILL CONTAIN SEVERAL WEAK S/WVS
AND TIMING OF THESE AND THE ASSOCIATED RAIN WILL BE DIFFICULT AT
BEST. STILL NO GOOD SFC BOUNDARIES IN THE AREA SO AND WITH ONLY
WEAK UPPER AIR SUPPORT THINK THE CONVECTION WILL REMAIN SCATTERED
AND WILL MAINTAIN ONLY CHANCE POPS THROUGH THE PERIOD. TEMPERATURES
TO REMAIN WARM THROUGH THE PERIOD WITH MAINLY MID TO UPPER 60S AT
NIGHT AND MID 80S DURING THE DAY.

CWF: S TO SW FLOW TO CONT ON THE BACK SIDE OF THE HI INTO SAT.
GRADIENT DOESN/T CHANGE MUCH SO SPEEDS SHOULD REMAIN IN THE 15 TO
20 KT RANGE.

PRELIM CCF
ILM 067/084 065/084 059 343
FLO 065/084 063/086 059 453

.ILM...NONE.

IRELAND

In the hours before

Special weather statement, May 6, 12:00 PM EDT, 5 hours before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-071015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1200 PM EDT THU MAY 6 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY FRIDAY.

HAZARDOUS WEATHER...
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
UNTIL 5 PM AND INCLUDES MARLBORO AND DARLINGTON COUNTIES. ANY
SEVERE THUNDERSTORM ACTIVITY WHICH DEVELOPS THIS AFTERNOON ACROSS
CENTRAL SOUTH CAROLINA MAY AFFECT NORTHEAST SOUTH CAROLINA AND
SOUTHEAST NORTH CAROLINA THIS EVENING.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SYNOPSIS...WARM...MOIST AND UNSTABLE AIR CONTINUES TO BUILD INTO
THE REGION THIS AFTERNOON FROM THE GULF OF MEXICO. ADDITIONAL
AFTERNOON HEATING WILL ADD TO THE UNSTABLE CONDITIONS AND SEVERE
WEATHER POTENTIAL.

CRM
Special weather statement, May 6, 2:11 PM EDT, 2 hours 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
211 PM EDT THU MAY 6 1999

... A FEW SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH
CAROLINA...

A MOIST...AND UNSTABLE AIRMASS NOW COVERS EASTERN NORTH CAROLINA
THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE HEAT OF THE DAY...AND THERE IS A SLIGHT RISK...ONE OR TWO
OF THESE COULD BECOME SEVERE. THE AREA WHICH HAS THE BEST CHANCE FOR
SEVERE WEATHER...WILL EXTEND SOUTH OF A GOLDSBORO...TO HATTERAS
LINE.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WINDS IN EXCESS OF
58 MPH...AND HAILSTONES GREATER THAN 3/4 INCH IN DIAMETER.

COMMUNITIES WITHIN THIS SLIGHT RISK AREA INCLUDE KINSTON...NEW BERN
...JACKSONVILLE...MOREHEAD CITY...AND ORIENTAL.

RESIDENTS OF EASTERN NORTH CAROLINA...SHOULD BE PREPARED TO TAKE
ACTION IF THREATENING WEATHER APPROACHES. MONITOR LOCAL MEDIA OR
NOAA WEATHER RADIO FOR THE LATEST CONDITIONS...AND POSSIBLE WARNINGS.

JME
Local storm report, May 6, 4:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
404 PM EDT THU MAY 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    DARLINGTON                SC   .75 INCH HAIL
05/06/99   DARLINGTON                     3NW OF DARLINGTON
Local storm report, May 6, 4:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
444 PM EDT THU MAY 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    HARTSVILLE                SC   WIND DAMAGE
05/06/99   DARLINGTON                     NUMEROUS TREES BLOWN DOWN.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:30 PM EDTSevere Thunderstorm WarningILMRobeson30 min
May 6, 4:54 PM EDTSevere Thunderstorm WarningILMColumbus46 min
May 6, 5:39 PM EDTSevere Thunderstorm WarningILMColumbus31 min
May 6, 6:02 PM EDTSevere Thunderstorm WarningILMBladen43 min
May 6, 6:12 PM EDTSevere Thunderstorm WarningILMColumbus33 min
May 6, 2:58 PM EDTSevere Thunderstorm WarningILMDarlington47 min
May 6, 3:39 PM EDTSevere Thunderstorm WarningILMDarlington, Florence, Marlboro36 min
May 6, 3:39 PM EDTSevere Thunderstorm WarningILMDillon36 min
May 6, 4:16 PM EDTTornado WarningILMDarlington44 min
May 6, 4:28 PM EDTSevere Thunderstorm WarningILMFlorence47 min
May 6, 4:44 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro46 min
May 6, 5:11 PM EDTTornado WarningILMFlorence, Marion34 min
May 6, 5:27 PM EDTSevere Thunderstorm WarningILMHorry, Marion33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.